CDC investigates 'relatively few' reports of myocarditis from Pfizer vaccination

Organisation: Position: Deadline Date: Location:

The US Centers for Disease Control and Prevention is investigating reports that a very small number of teenagers and young adults vaccinated with mRNA vaccines against the coronavirus may have developed myocarditis, reports MedicalBrief. The CDC states that the “relatively few” cases may be entirely unrelated to vaccination

The cases seem to have occurred predominantly in adolescents and young adults about four days after their second dose of one of the mRNA vaccines, made by Pfizer-BioNTech and Moderna, and were more common in males than in females.

The CDC’s review is in the early stages. The agency has posted guidance on its website urging doctors and clinicians to be alert to unusual heart symptoms among young people who had just received their shots.

“Most cases appear to be mild, and follow-up of cases is ongoing,” the vaccine safety group said. The CDC has strongly recommended COVID-19 vaccines for ages 12 and older.

“We look forward to seeing more data about these cases, so we can better understand if they are related to the vaccine or if they are coincidental,” said Dr Yvonne Maldonado, chair of the American Academy of Pediatrics’s Committee on Infectious Diseases, in The New York Times. “Meanwhile, it’s important for paediatricians and other clinicians to report any health concerns that arise after vaccination.”

Experts emphasised that the potentially rare side effect of myocarditis paled in comparison to the potential risks of Covid, while is is known that acute Covid itself can cause myocarditis.

In the general population, about 10 to 20 of every 100,000 people each year develop myocarditis, experiencing symptoms from fatigue and chest pain to arrhythmias and cardiac arrest. Many others likely have mild symptoms and are never diagnosed.

At the moment, the number of cases of myocarditis reported after vaccination does not appear to be greater than would normally be seen in young people, according to the CDC. But members of the agency’s vaccine safety group “felt that information about reports of myocarditis should be communicated to providers,” the report said.

The Pfizer-BioNTech vaccine has been authorised for ages 16 and above since December. Earlier this month, the US Food and Drug Administration extended that authorisation to children 12 through 15 years of age.

Full CDC statement:

The Advisory Committee on Immunization Practices (ACIP) COVID-19 Vaccine Safety Technical (VaST) Work Group has reviewed post-authorization COVID-19 vaccine safety data on a weekly basis since the start of the U.S. vaccination program. Updates of VaST activities and VaST assessments of safety data were presented at ACIP meetings on January 27, March 1, April 14, April 23, and May 12; ACIP meetings are open to the public.

The VaST session on May 17, 2021, included several presentations on myocarditis following mRNA vaccines, from the Department of Defense (DoD), the Vaccine Adverse Event Reporting System (VAERS), and Vaccine Safety Datalink (VSD). There were also brief updates from the Veteran’s Administration (VA) and the Clinical Immunization Safety Assessment (CISA) groups about their plans for future investigation of myocarditis.

VaST concluded that there are relatively few reports of myocarditis to date and that these cases seem to occur:

  • predominantly in adolescents and young adults,
  • more often in males than females,
  • more often following dose 2 than dose 1, and
  • typically within 4 days after vaccination.
  • Most cases appear to be mild, and follow-up of cases is ongoing.

Within CDC safety monitoring systems, rates of myocarditis reports in the window following COVID-19 vaccination have not differed from expected baseline rates. However, VaST members felt that information about reports of myocarditis should be communicated to providers.

VaST discussed:

  • Further information should be collected through medical record review about potential myocarditis cases that were reported into VAERS.
  • Information about this potential adverse event should be provided to clinicians to enhance early recognition and appropriate management of persons who develop myocarditis symptoms following vaccination.
  • Collaboration between infectious diseases, cardiology, and rheumatology specialists is needed to provide guidance on diagnosis, treatment, and management of myocarditis.

 

See also from MedicalBrief archives:

 

Heart damage in more than half of acute COVID-19 patients — Study in 6 UK hospitals

 

Heart inflammation in athletes after mild, asymptomatic COVID-19 — small study


Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.